Try it
Pediatrics · Paediatric infections: late complication of diphtheria
Sample itemA child recovering from pharyngeal diphtheria develops pallor, a rapid irregular pulse, a gallop rhythm and ECG evidence of heart block 2 weeks after onset. What is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Toxin-induced myocarditis
Diphtheria toxin damages myocardial fibres and the conduction system, and myocarditis in the second to third week is a leading cause of death. Peripheral neuropathy, including palatal palsy, can also occur. Early antitoxin reduces the risk.
Option by option
A. Viral pericarditis
Viral pericarditis causes chest pain and a friction rub rather than heart block.
B. Infective endocarditis
Endocarditis would cause persistent fever and embolic phenomena.
C. Acute rheumatic carditis
Rheumatic carditis follows group A streptococcal infection, not diphtheria.
D. Toxin-induced myocarditis (correct)
Correct. Toxin-mediated myocarditis with conduction block is the classic late complication.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?